Consumer medicine information

APOHEALTH ANTI-INFLAMMATORY PAIN RELIEF GEL

Diclofenac sodium

BRAND INFORMATION

Brand name

APOHealth Anti-Inflammatory Pain Relief Gel

Active ingredient

Diclofenac sodium

Schedule

Unscheduled

 

Consumer medicine information (CMI) leaflet

Please read this leaflet carefully before you start using APOHEALTH ANTI-INFLAMMATORY PAIN RELIEF GEL.

What is in this leaflet

Read this leaflet carefully before taking your medicine.

This leaflet answers some common questions about APOHEALTH Anti-Inflammatory Pain Relief Gel. It does not contain all the available information. It does not take the place of talking to your doctor or pharmacist.

All medicines have risks and benefits. Your doctor or pharmacist has weighed the risks of you using this medicine against the benefits they expect it will have for you.

If you have any concerns about taking this medicine, ask your doctor or pharmacist.

What this medicine is used for

The name of your medicine is APOHEALTH Anti-Inflammatory Pain Relief Gel.

It contains the active ingredient diclofenac sodium. It belongs to a group of medicines called non-steroidal anti-inflammatory drugs (NSAIDs).

This medicine can be used for the temporary (up to two weeks) relief of pain and inflammation (swelling and redness) that may occur in:

  • acute soft tissue injuries where swelling is a problem such as sprains, strains and sport injuries (e.g. Tennis elbow)
  • localised forms of soft tissue rheumatism (e.g. tendinitis, bursitis).

This medicine is not suitable for treating bruises.

This medicine is not addictive.

Before you use this medicine

When you must not use it

Do not use this medicine if you have an allergy to:

  • diclofenac, the active ingredient, or any of the other ingredients listed at the end of this leaflet under Product description
  • aspirin
  • any other NSAID medicine
  • any other medicine for pain relief.

Some of the symptoms of an allergic reaction may include:

  • shortness of breath
  • wheezing or difficulty breathing
  • swelling of the face, lips, tongue or other parts of the body
  • rash, itching or hives on the skin.

Do not use this medicine if you have or have had a stomach ulcer.

Do not use this medicine in the last 3 months of pregnancy.

Do not breastfeed if you are using this medicine.

Do not use this medicine after the expiry date printed on the pack or if the packaging shows signs of tampering (e.g. tube seal has been broken or is missing).

If it has expired or is damaged, return it to your pharmacist for disposal.

Before you start to use it

Tell your pharmacist if you have or have had any of these medical conditions:

  • asthma
  • ulcers in stomach or bowel
  • bleeding from stomach or bowel
  • any other serious stomach or bowel problem
  • severe kidney disease.

Tell your pharmacist if you are pregnant or plan on becoming pregnant or are breastfeeding.

Taking other medicines

Tell your doctor or pharmacist if you are taking any other medicines, including any that you buy without a prescription from your pharmacy, supermarket or health food shop.

Some medicines may interact with this medicine.

These include:

  • warfarin (a medicine used to prevent blood clots)
  • aspirin, salicylates
  • any other NSAID medicines

If you are taking any of these you may need a different dose or you may need to take different medicines.

Your doctor or pharmacist has more information on medicines to be careful with or avoid while taking this medicine.

How to use this medicine

Use this medicine exactly as recommended.

While you use this medicine

Things you must do

Use this medicine only on healthy skin.

The amount you will need will depend on the size of the painful or swollen area.

Usually, an amount ranging in size from a cherry to a walnut will be enough.

Rub the gel gently into the skin over the painful or swollen area. Do this 3 or 4 times each day.

Wash your hands after rubbing it in, unless they are the area being treated.

This medicine can be used for up to two weeks if you need it.

If your condition has not improved after two weeks, see your pharmacist or doctor.

Things you must not do

  • Do not use this medicine on large areas of the skin or for long periods of time.
  • Do not use it on open wounds or injuries or on skin that has a rash or infection.
  • Do not put it inside the mouth or in the vagina. Do not swallow.
  • Do not use near or in your eyes. In case of accidental contact with the eyes, rinse eyes thoroughly with clean water and see your doctor.

Do not use this medicine for more than 2 weeks. If your condition has not improved after two weeks, see your pharmacist or doctor.

Possible side effects

If you develop signs of allergy (see examples of symptoms of an allergic reaction under 'Before you use this medicine', stop using this medicine and tell your doctor or pharmacist immediately.

If you are allergic to aspirin or NSAID medicines and use this medicine, these symptoms may be severe.

Occasionally, this medicine may irritate the skin where the gel is rubbed in. Very rarely, your skin may react to sunlight.

Tell your pharmacist if you notice itching, redness, swelling or blistering of the skin in the treated area or if your skin becomes more sensitive to sunlight.

Some people may get other side effects of to this medicine. Tell your pharmacist if you notice anything else that is making you unwell.

If you are over 65 years old, be careful while using this medicine and report any side effects promptly to your pharmacist or doctor. As people grow older, they are more likely to get side effects from medicines.

If this medicine is accidentally swallowed, particularly by a child, immediately contact your doctor, or telephone Poison Information Centre (telephone 13 11 26), or go to Accident and Emergency at your nearest hospital. Do this even if there are no signs of discomfort or poisoning.

Storage and Disposal

Storage

Keep your medicine in a cool dry place where the temperature stays below 25°C.

Do not store this medicine or any other medicine in the bathroom or near a sink. Do not leave it on a window still or in a car.

Heat and dampness can destroy some medicine.

Keep it where children cannot reach it.

A locked cupboard at least one-and-a-half metres above the ground is a good place to store medicines.

Product description

APOHEALTH Anti-Inflammatory Pain Relief Gel is a slightly yellow, non-greasy, gel.

Available in 20, 50 or 100 gram tubes.

* Not all strengths, pack types and/or pack sizes may be available.

Ingredients

Active ingredients:

This medicine contains 1% diclofenac sodium as the active ingredient.

It also contains the following inactive ingredients:

  • isopropyl alcohol
  • ammonia
  • lecithin
  • carbomer 980
  • d-alpha-tocopherol
  • decyl oleate
  • octyldodecanol
  • disodium edetate
  • water

Australian Registration Numbers

APOHEALTH Anti-Inflammatory Pain Relief Gel 1% w/v: AUST R 227905

Sponsor

This medicine is supplied in Australia by:
Apotex Pty Ltd
16 Giffnock Avenue
Macquarie Park NSW 2113

APOHEALTH is a trademark used under license.

This leaflet was last updated in January 2015.

BRAND INFORMATION

Brand name

APOHealth Anti-Inflammatory Pain Relief Gel

Active ingredient

Diclofenac sodium

Schedule

Unscheduled

 

Name of the medicine

Diclofenac sodium.

Excipients.

Isopropyl alcohol, ammonia, lecithin, carbomer 980, d-alpha-tocopherol, decyl oleate, octyldodecanol, disodium edetate, water.

Description

Chemical name: diethylammonium-(ortho-[(2,6-dichlorophenyl)-amino]-phenyl)-acetate. Chemical formula: C14H10Cl2NO2Na. MW: 318.13. CAS: 15307-79-6.
Diclofenac sodium is a white to yellowish white crystalline powder, slightly soluble in water.

Pharmacology

Pharmacodynamics.

Actions.

Anti-inflammatory and analgesic preparation designed for external application.

Pharmacology.

As with other NSAIDs, the mode of action of APOHealth Anti-Inflammatory Pain Relief Gel is not known. However, its ability to inhibit prostaglandin synthesis may be involved in the anti-inflammatory effect.
In inflammation of traumatic or rheumatic origin, APOHealth Anti-Inflammatory Pain Relief Gel has been shown to relieve pain, reduce oedema and shorten the time to return of normal function.

Pharmacokinetics.

Absorption.

When APOHealth Anti-Inflammatory Pain Relief Gel is applied locally, the active substance is absorbed through the skin. The amount of diclofenac absorbed through intact skin is proportional to the contact time and skin area covered with APOHealth Anti-Inflammatory Pain Relief Gel, and depends on the total topical dose and the hydration of the skin. Absorption amounts to about 6% of the dose of diclofenac after topical application of APOHealth Anti-Inflammatory Pain Relief Gel 2.5 g/500 cm2 skin, determined by reference to the total renal elimination compared with diclofenac tablets. Occlusion over a period of ten hours leads to a threefold increase in the amount of diclofenac absorbed. No information is available on the clinical effects and consequences of use under occlusion.

Distribution.

After topical administration of APOHealth Anti-Inflammatory Pain Relief Gel to hand and knee joints, diclofenac can be measured in plasma, synovial tissue and synovial fluid. Maximum plasma concentrations of diclofenac after topical administration of APOHealth Anti-Inflammatory Pain Relief Gel are about 100 times lower than after oral administration of diclofenac tablets. 99.7% of diclofenac binds to serum proteins, chiefly to albumin (99.4%).

Metabolism.

Biotransformation of diclofenac involves partly glucuronidation of the intact molecule, but mainly single and multiple hydroxylation resulting in several phenolic metabolites, most of which are converted to glucuronide conjugates. Two of these phenolic metabolites are biologically active, but to a much smaller extent than diclofenac. Metabolism of diclofenac following percutaneous and oral administration is similar.

Excretion.

The total systemic clearance of diclofenac from plasma is 263 +/- 56 mL/minute (mean value +/- SD). The terminal plasma half-life is one to two hours. Four of the metabolites, including the two active ones, also have short plasma half-lives of one to three hours. One metabolite, 3'-hydroxy-4'-methoxy-diclofenac, has a much longer plasma half-life. However, this metabolite is virtually inactive. Diclofenac and its metabolites are excreted mainly in the urine.

Characteristics in patients.

No accumulation of diclofenac and its metabolites is to be expected in patients suffering from renal impairment. In patients with chronic hepatitis or nondecompensated cirrhosis, the kinetics and metabolism of diclofenac are the same as in patients without hepatic disease.

Indications

Short-term (up to two weeks) local symptomatic treatment of the following musculoskeletal inflammatory conditions.
Acute soft tissue injuries, including sprains, tendinitis and sports injuries.
Localised forms of soft tissue rheumatism, e.g. tendinitis, bursitis.

Contraindications

Known hypersensitivity to diclofenac, propylene glycol, isopropyl alcohol or other ingredients of the gel. Patients in whom attacks of asthma, urticaria or acute rhinitis are precipitated by aspirin or other NSAIDs.

Warnings

The likelihood of systemic side effects occurring following topical diclofenac is small compared with the frequency of side effects following oral diclofenac. However, when APOHealth Anti-Inflammatory Pain Relief Gel is applied to relatively large areas of skin and over a prolonged period of time, the possibility of systemic side effects cannot be excluded. In case such usage is envisaged, the product information on diclofenac tablets should be consulted. In general, topical NSAIDs should be used with caution in those patients with a history of (or active) gastrointestinal ulceration or bleeding, or severe renal impairment.

Precautions

APOHealth Anti-Inflammatory Pain Relief Gel should be applied only to intact, healthy skin and not to skin wounds, infections, exudative dermatoses or open injuries. It should not be allowed to come into contact with the eyes or mucous membranes, and should never be taken by mouth.

Use in pregnancy.

(Category C)
NSAIDs inhibit prostaglandin synthesis and, when given during the latter part of pregnancy, may cause closure of the foetal ductus arteriosus, foetal renal impairment, inhibition of platelet aggregation, and delay labour and birth. Continuous treatment with NSAIDs during the last trimester of pregnancy should only be given on sound indications. During the last few days before expected birth, agents with an inhibitory effect on prostaglandin synthesis should be avoided.
Safety of diclofenac in pregnancy has not been established. Therefore, APOHealth Anti-Inflammatory Pain Relief Gel should not be used in pregnant women or those likely to become pregnant unless the expected benefits are likely to outweigh any possible risk.

Use in lactation.

No measurable amounts of active substance are to be expected in the breast milk of lactating mothers. However, since no experience has been acquired with APOHealth Anti-Inflammatory Pain Relief Gel during breastfeeding, it is not recommended for use in this circumstance.

Interactions

No drug interactions during treatment with APOHealth Anti-Inflammatory Pain Relief Gel have been reported.
The concurrent use of NSAIDs and warfarin has been associated with severe, sometimes fatal, haemorrhage. The exact mechanism of the interaction between NSAIDs and warfarin is unknown, but may involve enhanced bleeding from NSAID induced gastrointestinal ulceration or an additive effect of anticoagulation by warfarin and inhibition of platelet function by NSAIDs. Systemic reactions are unlikely to occur when APOHealth Anti-Inflammatory Pain Relief Gel is used as recommended. Nevertheless, the possibility of such an interaction should be borne in mind.

Adverse Effects

Local.

Occasional: allergic or nonallergic contact dermatitis with symptoms and signs such as itching, reddening, oedema, papules, vesicles, bullae or scaling of the skin.

Systemic.

In isolated cases: generalised skin rash, hypersensitivity reactions, e.g. asthma attack, angioedema (see Contraindications), photosensitivity reactions.

Dosage and Administration

Adults.

APOHealth Anti-Inflammatory Pain Relief Gel is applied locally to the skin three to four times daily and rubbed in gently. The amount needed depends on the size of the painful site. For example, APOHealth Anti-Inflammatory Pain Relief Gel 2 to 4 g (a quantity ranging in size from a cherry to a walnut) is sufficient to apply to an area of about 400 to 800 cm2. After application, the hands should be washed, unless they are the site being treated. The duration of treatment depends on the indication and the response obtained. Treatment beyond two weeks duration is not recommended and therapy should be reviewed after this time.

Use in children.

Dosage recommendations and indications for the use of APOHealth Anti-Inflammatory Pain Relief Gel in children have not been established.

Overdosage

The low systemic absorption of topical diclofenac renders overdosage extremely unlikely. In the event of accidental ingestion, resulting in significant systemic side effects, general therapeutic measures normally adopted to treat poisoning with NSAIDs should be used.
Management of overdosage with NSAIDs essentially consists of supportive and symptomatic measures. There is no typical clinical picture resulting from diclofenac overdosage. Supportive and symptomatic treatment should be given for complications such as hypotension, renal failure, convulsions, gastrointestinal irritation and respiratory depression; specific therapies such as forced diuresis, dialysis or haemoperfusion are probably of no help in eliminating NSAIDs due to their high rate of protein binding and extensive metabolism.
Contact the Poisons Information Centre on 131 126 for advice on management of overdose.

Presentation

Gel, 10 mg/g (slightly yellow): 20 g, 50 g, 100 g (tube).

Storage

Store below 25°C.

Poison Schedule

Unscheduled.